Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 28, NWS Fort Worth, TX

December 31, 2020Navarro County, Texas

NWS Fort Worth, TX issued this flash flood warning at Dec 31, 2020, 3:18 PM CST for Navarro County, Texas. It was in force for 99 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2020, 3:18 PM CST (21:18 UTC)
Expired
Dec 31, 2020, 4:57 PM CST
In force
99 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Navarro County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 99 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WGUS54 KFWD 312118
FFWFWD
TXC349-010000-
/O.NEW.KFWD.FF.W.0028.201231T2118Z-210101T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Fort Worth TX
318 PM CST Thu Dec 31 2020

The National Weather Service in Fort Worth has issued a

* Flash Flood Warning for...
  Central Navarro County in north central Texas...

* Until 600 PM CST.

* At 318 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Emergency Management reports 
  that roadways are becoming impassable and flood water is beginning 
  to approach homes and buildings in parts of Navarro County.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets, and underpasses as well as other
           poor drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Corsicana, Angus, Navarro, Rice, Retreat, Oak Valley, Mildred, 
  Eureka, Richland, Streetman, Powell, Emhouse and Mustang.

Between 4 and 5 inches of rain have fallen with up to 1 inch of 
additional rain possible. Rain intensity should start to decrease 
within the next hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles. Be especially cautious at night when it is 
harder to recognize the dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 3181 9660 3220 9664 3233 9638 3231 9635
      3229 9629 3228 9628 3227 9629 3225 9628
      3226 9628 3191 9626 3180 9650

FLASH FLOOD...RADAR INDICATED

$$

Bonnette
1 follow-up statement
486 
WGUS74 KFWD 312257
FFSFWD

Flash Flood Statement
National Weather Service Fort Worth TX
457 PM CST Thu Dec 31 2020

TXC349-312307-
/O.CAN.KFWD.FF.W.0028.000000T0000Z-210101T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navarro TX-
457 PM CST Thu Dec 31 2020

...FLASH FLOOD WARNING FOR CENTRAL NAVARRO COUNTY HAS BEEN REPLACED 
WITH A FLOOD ADVISORY...

The heavy rain has ended and new flash flooding is no longer 
expected to occur. Minor flooding of low lying and/or poor drainage 
areas may continue for a few hours until the water has had a chance 
to recede. Please continue to avoid flooded areas and heed all road 
closures.

A Flash Flood Watch remains in effect until 600 PM CST for portions 
of north central Texas...northeast Texas and south central Texas.

LAT...LON 3181 9660 3220 9664 3233 9638 3231 9635
      3229 9629 3228 9628 3227 9629 3225 9628
      3226 9628 3191 9626 3180 9650

$$

Bonnette

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 2:46 PM CST, 32 minutes earlier.

Area forecast discussion, Dec 31, 2:46 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
246 PM CST Thu Dec 31 2020

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/This afternoon through Friday morning/

It looks like the cold and rainy forecast for today is playing out
pretty well. Expect widespread light/moderate rain with some heavy
rain through the evening. Minor flooding will be possible east of
I-35 where a Flash Flood Watch is in effect. We can't rule out
some isolated flash flooding, mainly across the southern counties
where another band on rain is currently moving in from the
south. The good news is that most of the activity east of I-35
will come to an end in the next few hours as dry air moves in from
the south.

Otherwise, the main focus of the forecast is to continue to talk
about the winter weather potential this evening and tonight, mainly
west of US-281. With temperatures already at or near 32 degrees
across the far western counties, some freezing rain may occur
through early evening. Light accumulations will be possible on
elevated surfaces. The precipitation will eventually mix or
transition to snow this evening and tonight. Looking at the model
frontogenesis and EPV data for tonight, it doesn't appear that we
will have the potential for mesoscale snow banding as moisture
gets wrapped around the upper low. This means that the overall
snow accumulations are in good shape at this time. Expect snow
totals up to 2" in the advisory area and 2-4" in the warning area.
Nevertheless, we can't rule out some isolated higher amounts
across some locations. This may result in travel impacts during
the overnight hours.

Another challenging part of tonight's forecast and what we are less
confident in is how far east the rain/snow line will develop.
We can't rule out a brief chance of rain/snow along I-35 around
midnight, but surface temperatures are expected to remain above
freezing. While most of the precipitation should end by Friday
morning, there is a chance for some lingering flurries and/or
drizzle along the Red River through mid-morning.

Sanchez

&&

.LONG TERM... /Issued 307 AM CST Thu Dec 31 2020/
/New Year's Day Onward/

As the upper level storm system departs the area early Friday, it
will still continue to indirectly affect our weather for the
following day or two. Through Friday morning, ample low-level
wrap-around moisture will remain over most or all of the forecast
area which should keep a stratus deck locked in place through the
day. Through the morning hours, some patchy drizzle will be
possible across parts of North Texas, but this potential should
wane by afternoon as stronger isentropic downglide occurs through
the low levels. Temperatures are expected to be above freezing
(albeit not by much) while this precipitation would occur, so no
concerns with freeing drizzle are anticipated. With cloudy skies
and a persistent northwest breeze, it will be a brisk start to
2021 with highs in the upper 30s and 40s and wind chills in the
20s and 30s.

On Saturday morning, a secondary upper low will pass just to our
north, spreading strong ascent overhead. While this would
normally be capable of resulting in additional precipitation,
there will be very meager moisture available by this time period.
However, with such strong ascent, this system may be able to lift
and saturate any remaining morsel of moisture it can find,
resulting in some light sleet or snow near the Red River early
Saturday morning. However, it's more likely that precipitation
would fall just north of our CWA in southern Oklahoma along the
direct path of the upper low. Latest coarser guidance is now
indicating light QPF which is a recent development from previous
drier runs, so this will be something to keep an eye on over the
next 48 hours. The only other concern over the weekend is the
potential for some fog on both Saturday and Sunday mornings which
is being aggressively advertised by the NAM and NAM-based SREF
members. We'll hold off on any mention in the forecast, but this
could be an added complication since this area is expected to be
at or below freezing. Otherwise, highs over the weekend will
return to near or above normal with the long-awaited return of
mostly sunny skies and southerly winds.

We'll remain between systems to begin next week with zonal flow
aloft. By late Tuesday and Wednesday, another upper trough will
dig into the Four Corners region, and a favorable southerly fetch
of Gulf mT air will allow for a greater degree of moisture return.
At this time, ensemble guidance favors areas near and east of I-35
for rain/storm chances as the trough axis and the associated cold
front move through. Some 20-30% PoPs will suffice for now given
this is still in the day 6-8 time period.

-Stalley

&&

.AVIATION... /NEW/
/18Z TAFs/

Concerns...A mix of MVFR to IFR ceilings and visibilities due to
widespread rain. Slight chance of rain/snow mix tonight across the
western TAF sites. Strong northerly winds through tonight,
shifting to the west/northwest on Friday.

Expect poor flying conditions to continue through Friday caused by a
mix of low ceilings and visibility, precipitation, and gusty
northerly winds. As the upper level low travels across Texas this
evening, we will see wintry precipitation develop mainly west of
US-281. While the exact location of the transition between rain
and snow is still unclear, there's a chance that at least FTW and
AFW will see some of the rain/snow mix tonight. We think that the
best window for this to occur will be around midnight. For now, we
introduced RNSN for FTW and AFW between 04-06Z, but we will
monitor the trends and adjust the forecast as needed.

Precipitation will exit our area by Friday morning, but the clouds
and BR will be slow to erode. We anticipate that cigs will
eventually improve to MVFR by late Friday morning or early
afternoon.

Sanchez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    35  41  34  52  33 /  90   5   0   0   0
Waco                36  44  32  54  33 /  70   0   0   0   0
Paris               38  42  35  47  31 / 100  10   0   5   0
Denton              35  40  31  51  28 /  90  10   0   5   0
McKinney            36  41  33  50  31 /  90   5   0   0   0
Dallas              37  42  36  52  36 /  90   5   0   0   0
Terrell             37  42  33  51  32 /  80   0   0   0   0
Corsicana           38  44  36  53  36 /  70   0   0   0   0
Temple              35  46  31  55  33 /  60   0   0   0   0
Mineral Wells       33  39  30  51  30 /  90  10   0   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 PM CST this evening for TXZ094-095-
105>107-120>123-135-146>148-161-162-175.

Winter Weather Advisory until 6 AM CST Friday for TXZ091-101-102-
116-117-130>132-141>143-156.

Winter Storm Warning until 6 AM CST Friday for TXZ100-115-129.

&&
Hazardous weather outlook, Dec 31, 2:47 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
247 PM CST Thu Dec 31 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-012100-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
247 PM CST Thu Dec 31 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This afternoon and tonight.
Widespread rain with embedded thunderstorms will continue through
early this evening before ending from south to north. While severe
weather is not expected, the threat for flooding will continue east
of I-35 where a Flash Flood Watch is in effect through 6pm.

A Winter Storm Warning has been issued for Young, Stephens and
Eastland counties. Freezing rain may occur in this area this
afternoon resulting in minor ice accumulations. A transition to snow
is expected this evening with accumulations of 2 to 4 inches, with
isolated higher amounts possible. Hazardous travel conditions may
result, especially this evening into Friday morning.

A Winter Weather Advisory has been issued for remaining locations
along and west of a Bowie to Glen Rose to Lampasas line where some
snow is possible tonight. Total snowfall accumulations of up to 2
inches may cause minor impacts to travel.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Following a few dry days, thunderstorm chances will return to the
area next Wednesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 6:43 PM CSTRiver Flood WarningFWDHunt62 hr
Dec 31, 2:51 AM CSTWinter Storm WarningFWDEastland, Stephens, Young27 hr
Dec 31, 9:26 AM CSTAreal Flood AdvisoryFWDLimestone, Navarro3 hr
Dec 31, 11:37 AM CSTRiver Flood WarningFWDDallas7 hr
Dec 31, 11:52 AM CSTAreal Flood AdvisoryFWDEllis, Navarro5 hr
Dec 31, 2:43 PM CSTAreal Flood AdvisoryFWDFreestone, Limestone, Navarro2 hr
Dec 31, 2:54 PM CSTAreal Flood WarningFWDNavarro24 min
Dec 31, 3:43 PM CSTAreal Flood AdvisoryFWDCollin, Dallas, Kaufman, Rockwall3 hr
Dec 31, 4:06 PM CSTRiver Flood WarningFWDLimestone40 hr
Dec 31, 4:57 PM CSTAreal Flood AdvisoryFWDEllis, Navarro2 hr

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.